Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $\varphi$ be an isometry of a simply connected pseudo Riemannian manifold $M$. The squared displacement function of $\varphi$ is $d^2_{\varphi}(p):=d^2(\varphi (p),p)$, $p\in M$, where $d$ is the distance on $M$. By a theorem of J.A.Wolf, if $M$ is complete Riemannian manifold of negative sectional curvature then $\varphi$ is the identity iff $d^2_{\varphi}$ is constant (and $d^2_{\varphi}$ is constant iff it is bounded).
Now, my question is that if $\varphi$ is an isometry of a Lorentzian space form (specially $\widetilde{AdS}_n$, the universal covering of the anti de Sitter space) is there any sufficient condition under which one can deduce that $\varphi$ is the identity?

share|improve this question
Does the Lorentzian space form have constant zero curvature? In which case, it looks like you're looking for some kind of generalization of Wolf's result to manifolds of nonpositive sectional curvature. Do you have a reference for Wolf's theorem? –  Oliver Jones Jun 15 '13 at 0:59
The original reference of Wolf's theorem is: WOLF, J.A.: Homogeneity and bounded isometries in manifolds of negative curvature. Ill. J. Math 8 (1964), 14-18. –  user30435 Jun 23 '13 at 8:49

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Browse other questions tagged or ask your own question.